I'm a newbie, but have followed the group for 3 years. Diagnosed in 7/2015 4+3 Gleason 8. RP 8/2015 involvement 1 semical vessicle. PSA remained undetectable until March of this year. PSA in March was .2, then .32 in July, now .561 2 weeks ago. Axumin scan last week shows a possible spot near the bladder/urethra, but nothing else. Radiation Oncologist recommends 6 months hormone therapy(Lupron) along with starting radiation about a month or so into the hormone therapy. I have read so many horror stories regarding Lupron, I would love to hear feedback from the group. I have a trip planned for the month of January, which he says i should be fine with even starting casodex next week with the 3 month shot on 12/26. Any and all thoughts/recommendations appreciated. This site has been a great help and inspiration in my journey with PC. Thanks in advance. Wynn
Recurring Prostate Cancer: I'm a newbie... - Advanced Prostate...
Recurring Prostate Cancer
That sounds like a good plan. Your PSA is high enough to warrant hormone therapy. It sounds like cancer was found at the anastomosis, which is common. Radiation usually begins 2 months into hormone therapy - nadir PSA should be the guide. The question is whether the pelvic lymph nodes should be treated in addition to the prostate bed. In general the answer is yes:
However, because you KNOW he cancer is in the prostate bed (that study pre-dates Axumin), you can make the argument that whole pelvic radiation may be unnecessary. It's something to discuss with your RO.
Thanks Tall_Allen, kind of hoped I would see a reply from you. Per the RO, he indicated no lymph nodes involved, but I will discuss this with him when I see him next. Again, thank you!
It's certainly possible that there's nothing there to treat. The Axumin scan isn't very good at finding very small LN mets, and the nomograms show a reasonable risk of pelvic LN involvement for someone with your Dx. And it's possible that you can come back and treat the pelvic LNs should any show up later. On the other hand, modern IMRT linacs usually don't cause much toxicity. Lots to consider.
His(RO's) assistant did tell me I would be coming in for a mapping session about 1 week to the beginning of radiation. Somehow in my mind, I think it may be the pelvic bed he will be targetting, but for sure I'll find out. We're doing this, so let's make the most of it. Thank you again, I'll post as things progress...
You get a say in what is treated, which is why I emphasize discussion.
I am in a somewhat similar position in terms of the pT3b outcome/initial undetectable and then gradual return. My PSA is now at 0.082 but doubling time is just five months, so it’s coming back quickly and I have been doing a lot of digging about next steps.
It sounds like you’re on the right track, and lucky that the recurrence has been imaged - but it would have been better to have started at a slightly lower PSA, so don’t let too much time go by. The guidelines for including hormone therapy with SRT seem to be changing a bit at the moment, but the seminal vesicle involvement plus PSA just over 0.5 put you in the window where it is generally advised.
I am being advised to have the lymph nodes treated, on the basis that it’s likely to be there at some level so better safe than sorry - same logic as the hormone therapy.
Good luck with it, let’s hope it goes well for both of us!!
My husband has handled the lupron with minimal side effects. He is 54, Gleason 8. RP last March. Psa persisted after surgery never dropped below .39. Once psa started climbing (.49) psma pet scan found spot on pelvic lymph node. He had first lupron shot sept 30. He will have radiation starting January 2, then more lupron (probably 6 months ). The only side effects We have noticed is 1)an occasional night sweat which he sleeps through but wakes me 2) ED however we have had some success with pills/pump. He had not yet recovered function from RP but was improving. He was very reluctant about lupron but has been pleasantly surprised by his tolerance of the treatment.
Thanks Katy and Scott, this is information I'm looking for as well, as I too have been/am reluctant to start Lupron due to the many reactions I've read about. I'm 71 and in good health(other than PC) and pretty good shape physically, your husband's experience with Lupron is encouraging. Thanks for responding.
Just finished 18 months of Lupron, SEs were mainly hot flashes, increased starting the 4th 90 day injection, increased intolerance to heat and sweating, again, with the 4th injection. I did experience some fatigue, none of what I experienced prevented me from working, exercising travelling...My wife appreciated dual climate control in our cars though.
My partner had a prostatectomy Jan. 2015. He had his first 3 month Lupron shot July 2016 for a rising PSA and a 6 month shot October 2016. PSA was undetectable so took a holiday until October 2018 wherein he had another 6 month shot. The side effects he has experienced are hot flashes and occasional fatigue. He was diagnosed with anemia in 2017 which I believe was from the Lupron but docs didnt make that connection. He has been on B12 and that has resolved the anemia. We travel a lot in our RV with no problem. We are going on a 37 day Baja trip in Feb. 2019.
Been on Lupron and Casodex since March 2008 and my side effects have been:
1. A miniscule amount of hot flashes (in the beginning).
2. Memory loss (but it also could be that I'm getting older). What did I just write?
3. My Johnson is now just a John.
4. Sex drive is in park (dead battery).
5. My friends call me T.N.T. (Two Nifty Tits).
6. Lost most of my body hair (more room for tattoos).
7. I can't walk pass a ladies shoe store/handbags without gazing in the window.
8. My sense of humor now sucks.
But you see all of us are different. I would recommend Hormone treatment vs death.
Good Luck, Good Health and Good Humor.
j-o-h-n Thursday 12/06/2018 6:52 PM EST
Generally, my RO tells me...hormone treatment isn't administered for "salvage" radiation - just radiation. Other opinions will differ, I am sure.
Thank you Sir, no hormone treatment certainly wouldn't hurt my feelings, but I would also like to put this stuff back to sleep better yet, rid my body of it...